…and Chad is feeling pretty crummy.
I actually called the radiation oncologist on call Friday evening because Chad was worrying me a bit.
He’d been running a fever intermittently throughout the week, and having chills at night — even under a thick stack of blankets.
His fever spiked to 103 degrees early Friday evening — and I just wanted to make sure it was “normal” or “expected”.
Of course it’s not.
To complicate phone triage by the doctor (who is not his usual doctor and didn’t have access to his chart at the time), I had to briefly run through his history. Try to do that in one breath and less than 2 minutes – I’ll give you a medal!
Anyway, Chad took his last decadron pill (2mg) on Thursday — and these mystery fevers started about the time he tapered down from 4mg to 2mg late last week. Steroids reduce inflammation, which could mask any infection he could have had brewing — but he has no other symptoms ther than the fever & chills.
Or, he was going through steroid withdrawl. He’s been on steroids pretty consistently for the last two months, so his body is pretty used to them. We’re thinking this is probably the case.
He didn’t have a worsening headache, so we thought he could wean off the ‘roids this time. But no, that’s not the case.
He’s back to 4mg daily until his doctor can figure out what to try next.
The failed attempt at steroid weaning, in conjunction with beginning his radiation treatments, have made him so freakishly tired this last week. And yet, he has insomnia (which I think is rubbing off on me).
He starts Temodar (chemo pill) today, and I’m hoping he handles it well. At the end of chemo last year, it became a mental feat for Chad to actually swallow the pills. It’s one thing to go to the doctor’s office and receive an IV or injection; something that someone else has to physically give you. But when you are in charge of taking a pill that you know is going to make you feel miserable, you consider not taking it — even though you know you have to. He would get nauseous each month when he saw the UPS man deliver his meds. It was bad, bless his heart. He was taking 450mg if I remember correctly, and he’s starting at 100mg today. Dr. Campbell will make adjustments where necessary, but we’re hoping he doesn’t really notice any effects from chemo.